Introduction: The implantable cardioverter defibrilla-tor (ICD) is a salutary device used for the prevention of sudden cardiac death, however 10-15% of the ICD careers experience inappropriate shocks and this com-plication impairs the quality of life of the patients; it tends to be an important issue since the number of ICD implants countinously increases.
Objective: We aimed to assess the prevalence of ina-propriate shocks in our ICD patients during a mean two years time period and to identify posible risk fac-tors for these.
Methods: We retrospectively enrolled 39 patients (out of 112 patients) implanted in Clinical Rehabilitation Hospital Cluj-Napoca along January 2015 and Decem-ber 2017. They were assessed during 24 month at both regular follow up visits and the unscheduled visits for perceived shock. The subgroup of inappropriate shocks (i-Sck) was compared with the subgroup of the re-maining patients.
Results: The study group consisted of 28 (71.8%) males and 11 (28.2%) females, mean age 54.22 ± 9.3 years. The inappropriate shocks were recorded on 9 patients (23%) and the mean age (52.56 ± 13.74 years for i-Sck, vs. 54.73± 13.7 years) gender distribution (78% males in i-Sck vs. 70% males in control) among subgroups was similar. The cause for inappropriate shocks was high rate atrial fibrillation (AF) (4p, 44%), sinus ta-chycardia (3p, 33%), T-wave oversensing (1p, 11.1%), lead damage (1p, 11.1%). The management consisted of device preprogramming in 3p (33.3%), drug treatment (betablockers, amiodarone and digitalis) in 5p (55.5%), out of which 2p received medication and reprogram-ming, and 1p (11.1%) undergo lead replacement. The i-Sck did not correlate with NYHA class, occurrence of ventricular arrhythmias or LVEF, but was significantly prevalent among AF and ischemic etiology.
Conclusions: In our cohort, the inappropriate shocks were registered in arround one tenth of the patients and this seems to be more prevalent among AF patients and ischemic cardiomyopathy. The most of them were fixed by device reprogramming and by medication adjust-ment.